Pennsylvania, 2002

Flood in Pennsylvania, June 27, 2002

June 27, 2002 · NWS PHI · 1 event in 1 county or zone

Thunderstorms with heavy rain dropped about an inch of rain in one hour in Philadelphia. The heavy rain caused the Frankford Creek to briefly crest above flood stage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms with heavy rain dropped about an inch of rain in one hour in Philadelphia. The heavy rain caused the Frankford Creek to briefly crest above flood stage. The creek's Castor Avenue gage was above its 7 foot flood stage from 906 p.m. EDT to 922 p.m. EDT and crested at 7.67 feet at 915 p.m. EDT. The storm total at the Franklin Institute was 1.03 inches. No injuries or damage were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 27, 2:22 PM EST, 5 hours 44 minutes earlier.

Area forecast discussion, Jun 27, 2:22 PM EST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
322 PM EDT THU JUN 27 2002

SEEMS LIKE GROUNDHOG DAY (ALL OVER AGAIN) AS A REPLAY OF YDA/S WX IS
ONGOING TO SOME EXTENT...BUT FNT ARRIVING TNGT SHUD CAUSE LIKELY
POPS ALL ZONES AT SOME POINT TNGT. ENHANCED WORDING WAS CONCENTRATED
ON CNTRL AND NRN ZONES...THINKING THAT SVR CHARACTERISTICS MIGHT
WANE TWD/AFT MIDN SPCLY SERN ZONES...PERHAPS MORPHING INTO A HVY
RAIN EVENT BUT LO CONFIDENCE ON THAT.

OTHERWISE FNT HANGS UP FRI OVR CNTRL AND SRN AREAS SO WL CONT A CHC
OF RW/TRW...AS ANY ACTIVITY MAY BE AIDED BY S/WV MOVG ACRS THE CWA.
FOR NWRN ZONES WL FCST LESS THAN 30 POP.

FAIR WX FRI NITE AND SAT...AND INTO THE XTDD PD XCP FOR CHC POPS TUE
AND WED NRN ZONES.

TEMPS...MOS IS WARMER FOR FRI THAN PREV RUNS AND IS GENLY ACCEPTED
ALL PDS.

SCA ON CSTL WATERS SANDY HOOK NJ TO FENWICK ISLAND DE.

MPO   63  80  59  83 /  60  20   0   0
ABE   69  86  62  88 /  60  20   0   0
RDG   70  87  64  89 /  60  20   0   0
PHL   73  90  68  90 /  60  30   0   0
12N   67  85  61  87 /  60  20   0   0
SMQ   71  88  66  89 /  60  20   0   0
TTN   72  89  67  89 /  60  30   0   0
MIV   72  89  65  88 /  60  30   0   0
ACY   71  87  69  85 /  60  30   0   0
ILG   72  89  67  89 /  60  30   0   0
DOV   73  88  68  87 /  60  30   0   0
GED   73  90  68  88 /  60  30   0   0
ESN   72  89  68  88 /  60  30   0   0

.PHI...SCA CSTL WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE.

In the hours before

Special weather statement, Jun 27, 5:00 PM EST, 3 hours 6 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ016-021>025-280200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
600 PM EDT THU JUN 27 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM EDT...

A WEAK FRONT IN THE LEE OF THE APPALACHIAN MOUNTAINS COMBINED WITH
THIS AFTERNOON/S HEAT...AS WELL AS THE HIGH HUMIDITY THAT CONTINUES
IN THE AIRMASS OVER US...HAS DEVELOPED A SQUALL LINE OF STRONG TO
POSSIBLY SEVERE THUNDERSTORMS FROM THE LOWER SUSQUEHANNA VALLEY INTO
WESTERN MARYLAND. THIS LINE WILL MOVE ACROSS THE WATCH AREA DURING
THIS EVENING REACHING THE MARYLAND EASTERN SHORE BETWEEN 630 PM AND
8 PM ...DELAWARE AND SOUTHERN NEW JERSEY BETWEEN 730 PM AND 9 PM.

FOR THIS REASON THE STORM PREDICTIONS CENTER HAS ISSUED A SEVERE
THUNDERSTORM WATCH FOR MARYLAND...DELAWARE AND THE SOUTHERN THIRD
OF NEW JERSEY.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...IN SOUTHERN NEW JERSEY
SALEM...ATLANTIC...CUMBERLAND AND CAPE MAY...IN DELAWARE NEW
CASTLE...KENT AND SUSSEX AND IN MARYLAND CECIL...KENT...QUEEN
ANNES...TALBOT AND CAROLINE.

THE PRIMARY THREAT FROM ANY THUNDERSTORMS SHOULD BE VERY STRONG WIND
GUSTS...BUT HEAVY RAIN FREQUENT LIGHTNING AND LARGE HAIL ARE ALSO
POSSIBLE WITH THE THUNDERSTORMS. HEAVY RAIN COULD CAUSE LOCALIZED
FLOODING SINCE THE ATMOSPHERE IS SO HUMID THROUGH A DEEP LAYER.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

ADVANCE PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW
WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING IS ISSUED.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM
TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

TFG
Special weather statement, Jun 27, 6:15 PM EST, 1 hour 51 minutes before
NJZ010-012>015-017>020-026-027-PAZ070>071-280200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
715 PM EDT THU JUN 27 2002

...SEVERE THUNDERSTORM WATCH EXTENDED UNTIL 10 PM EDT...

A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS HAS YET TO
MOVE THROUGH THIS REGION. THIS LINE HAS HAD A HISTORY OF PRODUCING
DAMAGING WINDS IN PARTS OF EASTERN PENNSYLVANIA. THEREFORE
THE SEVERE THUNDERSTORM WATCH HAS BEEN EXTENDED UNTIL 10 PM EDT
FOR EXTREME SOUTHEAST PENNSYLVANIA AND THE CENTRAL THIRD OF NEW
JERSEY.

THIS WATCH EXTENSION INCLUDES THE FOLLOWING COUNTIES...IN EASTERN
PENNSYLVANIA...DELAWARE AND PHILADELPHIA. IN NEW JERSEY THE WATCH
EXTENSION INCLUDES SOMERSET...MIDDLESEX...MERCER...
MONMOUTH...BURLINGTON...OCEAN...CAMDEN AND GLOUCESTER AS WELL AS THE
ADJACENT COASTAL WATERS.

THE PRIMARY THREAT FROM ANY THUNDERSTORMS SHOULD BE VERY STRONG WIND
GUSTS...BUT HEAVY RAIN FREQUENT LIGHTNING AND LARGE HAIL ARE ALSO
POSSIBLE WITH THE THUNDERSTORMS. HEAVY RAIN COULD CAUSE LOCALIZED
FLOODING SINCE THE ATMOSPHERE IS SO HUMID THROUGH A DEEP LAYER.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND
CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY
ALSO ACCOMPANY ANY THUNDERSTORMS.

ADVANCE PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW
WHERE TO GO AND WHAT TO DO IN THE EVENT A TORNADO WARNING IS ISSUED.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM
TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO PROVIDE FREQUENT
UPDATES THROUGH TIMELY STATEMENTS...NOAA WEATHER RADIO AND OUR
INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS.

TFG
Local storm report, Jun 27, 7:58 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
858 PM EDT THU JUN 27 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    MOORE                     PA   WIND DAMAGE
06/27/02   NORTHAMPTON                    TREES AND WIRES DOWN IN
                                          LEHIGH AND MOORE
                                          TOWNSHIP

0411 PM    LIMEPORT                  PA   WIND DAMAGE
06/27/02   LEHIGH                         TREES AND WIRES DOWN
                                          SOUTHERN HALF OF COUNTY

0417 PM    ZIONSVILLE                PA   WIND DAMAGE
06/27/02   LEHIGH                         TREES AND LIMBS DOWN

0430 PM    FOGELSVILLE               PA   WIND DAMAGE
06/27/02   LEHIGH                         TREES DOWN AROUND
                                          INTERSECTION OF I78 AND
                                          RTE 100.

0437 PM    SPRINGFIELD               PA   WIND DAMAGE
06/27/02   DELAWARE                       WIRES DOWN IN SPRINGFIELD
                                          AND BRIDGETON TOWNSHIPS

0437 PM                              NJ   WIND DAMAGE
06/27/02   HUNTERDON                      TREES AND WIRES DOWN
                                          COUNTYWIDE. WHITE
                                          HOUSE
                                          STATION WIND GUST
                                          TO 56 MPH.

0440 PM    LOWER SAUCON              PA   WIND DAMAGE
06/27/02   NORTHAMPTON                    TREES AND WIRES DOWN IN
                                          BETHLEHEM...HELLERTOWN
                                          AND LOWER SAUCON
                                          TOWNSHIP

0515 PM    QUAKERTOWN                NJ   TORNADO
06/27/02   HUNTERDON                      POSSIBLE SMALL TORNADO IN
                                          CENTRAL HUNTERDON COUNTY.
                                          TIME AND LOCATION
                                          ESTIMATED.

0530 PM    SOMERVILLE                NJ   WIND DAMAGE
06/27/02   SOMERSET                       TREES AND LIMBS DOWN IN
                                          SOMERVILLE AND RARITAN
                                          U.S. ROUTE 202 CLOSED DUE
                                          TO DOWNED TREES/WIRES.

550  PM                              PA   WIND DAMAGE
06/27/02   BERKS                          TREES AND WIRES DOWN
                                          COUNTYWIDE FROM 550 PM
                                          THRU 700 PM.

624  PM    UPPER TULPEHOCKEN         PA   TORNADO
06/27/02   BERKS                          POSSIBLE TORNADO.
                                          NUMEROUS TREES DOWN.
                                          HOMES DAMAGED.

0630 PM    BETHEL                    PA   TORNADO
06/27/02   BERKS                          POSSIBLE TORNADO. HOME
                                          AND GARAGE DAMAGED.

0700 PM    NAZARETH                  PA   WIND DAMAGE
06/27/02   NORTHAMPTON                    LARGE LIMBS DOWN IN
                                          NAZARETH AND SURROUNDING
                                          LOCATIONS OF NORTHAMPTON
                                          COUNTY.

0745 PM    WHITEHOUSE STATION        NJ   50 MPH TSTM GUST
06/27/02   HUNTERDON                      WHITE HOUSE STATION PEAK
                                          WIND GUST TO 55 MPH.
Local storm report, Jun 27, 7:58 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...COR 437 PM ENTRY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
858 PM EDT THU JUN 27 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    MOORE                     PA   WIND DAMAGE
06/27/02   NORTHAMPTON                    TREES AND WIRES DOWN IN
                                          LEHIGH AND MOORE
                                          TOWNSHIP

0411 PM    LIMEPORT                  PA   WIND DAMAGE
06/27/02   LEHIGH                         TREES AND WIRES DOWN
                                          SOUTHERN HALF OF COUNTY

0417 PM    ZIONSVILLE                PA   WIND DAMAGE
06/27/02   LEHIGH                         TREES AND LIMBS DOWN

0430 PM    FOGELSVILLE               PA   WIND DAMAGE
06/27/02   LEHIGH                         TREES DOWN AROUND
                                          INTERSECTION OF I78 AND
                                          RTE 100.

0437 PM    SPRINGFIELD               PA   WIND DAMAGE
06/27/02   BUCKS                          WIRES DOWN IN SPRINGFIELD
                                          AND BRIDGETON TOWNSHIPS

0437 PM    COUNTYWIDE                NJ   WIND DAMAGE
06/27/02   HUNTERDON                      TREES AND WIRES DOWN
                                          COUNTYWIDE.
                                          WHITE HOUSE
                                          STATION WIND GUST
                                          TO 56 MPH.

0440 PM    LOWER SAUCON              PA   WIND DAMAGE
06/27/02   NORTHAMPTON                    TREES AND WIRES DOWN IN
                                          BETHLEHEM...HELLERTOWN
                                          AND LOWER SAUCON
                                          TOWNSHIP

0515 PM    QUAKERTOWN                NJ   TORNADO
06/27/02   HUNTERDON                      POSSIBLE SMALL TORNADO IN
                                          CENTRAL HUNTERDON COUNTY.
                                          TIME AND LOCATION
                                          ESTIMATED.

0530 PM    SOMERVILLE                NJ   WIND DAMAGE
06/27/02   SOMERSET                       TREES AND LIMBS DOWN IN
                                          SOMERVILLE AND RARITAN
                                          U.S. ROUTE 202 CLOSED DUE
                                          TO DOWNED TREES/WIRES.

550  PM    COUNTYWIDE                PA   WIND DAMAGE
06/27/02   BERKS                          TREES AND WIRES DOWN
                                          COUNTYWIDE FROM 550 PM
                                          THRU 700 PM.

624  PM    UPPER TULPEHOCKEN         PA   TORNADO
06/27/02   BERKS                          POSSIBLE TORNADO.
                                          NUMEROUS TREES DOWN.
                                          HOMES DAMAGED.

0630 PM    BETHEL                    PA   TORNADO
06/27/02   BERKS                          POSSIBLE TORNADO. HOME
                                          AND GARAGE DAMAGED.

0700 PM    NAZARETH                  PA   WIND DAMAGE
06/27/02   NORTHAMPTON                    LARGE LIMBS DOWN IN
                                          NAZARETH AND SURROUNDING
                                          LOCATIONS OF NORTHAMPTON
                                          COUNTY.

0745 PM    WHITEHOUSE STATION        NJ   55 MPH TSTM GUST
06/27/02   HUNTERDON                      WHITE HOUSE STATION PEAK
                                          WIND GUST TO 55 MPH.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Philadelphia

When
June 27, 8:06 PM EST to 8:22 PM EST
Where
Philadelphia County, Philadelphia
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308205.